Alert archive / Minnesota / Special Weather Statements in 2009
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 21, 2009, 12:51 PM CDT for Morrison County, Minnesota. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2009, 12:51 PM CDT (17:51 UTC)
- Expired
- Jul 21, 2009, 1:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Twin Cities, MN
County Morrison County, MN
The radar
The Minneapolis radar (KMPX), 141 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 1:19 PM CDT | HAIL 0.75 | Little Falls, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 187 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KMPX 211751 SPSMPX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1251 PM CDT TUE JUL 21 2009 MNZ043-211830- MORRISON- 1251 PM CDT TUE JUL 21 2009 AT 1250 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF LITTLE FALLS...OR 5 MILES SOUTHEAST OF RANDALL. THIS STORM WAS MOVING EAST AT 25 MPH. HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... LITTLE FALLS. PIERZ. LASTRUP. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. && LAT...LON 4615 9383 4591 9383 4595 9455 4615 9434 TIME...MOT...LOC 1751Z 269DEG 23KT 4604 9441 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 21, 12:35 PM CDT, 16 minutes earlier.
Area forecast discussion, Jul 21, 12:35 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1235 PM CDT TUE JUL 21 2009 .AVIATION... /18Z TAF ISSUANCE/ COLD FRONT NEAR A BRAINERD-ST CLOUD-FAIRMONT LINE ATTM. CONVECTION BEGINNING TO DEVELOP JUST WEST OF HERE. STEEP MID LEVEL LAPSE RATES PRESENT ALONG WITH APPROACHING SHORT WAVE MOVING INTO WEST CENTRAL MN. NMM4 SHOWING KMSP AND KRNH HAVING THE BEST CHANCE OF SEEING SOME CONVECTION THIS AFTERNOON AND EVENING WITH SHOWERS AND ISOLATED THUNDERSTORMS EARLY THIS EVENING FOR KEAU. LOW CLOUD CEILINGS DEVELOPING WHERE IT CLEARED THIS MORNING BUT MAINLY VFR AS TEMP/DP CONTINUE TO SEPARATE. OVERNIGHT...MUCH OF EASTERN AND SOUTHERN MN AND WEST CENTRAL WI SHOULD SEE FOG DEVELOPMENT WITH MOIST LOW LEVEL CONDITIONS. CONTINUED THE TREND OF MVFR FOG DEVELOPING FOR KRNH AND KEAU WITH TEMPO IFR CONDITIONS DURING THE EARLY MORNING HOURS. && .DISCUSSION... /ISSUED 224 AM CDT TUE JUL 21 2009/ LATEST RADAR IMAGERY SHOWS BAND OF SCATTERED GENERALLY LIGHT SHRA STRETCHED FROM NORTH TO SOUTH THROUGH THE CENTER OF THE CWFA. THIS ACTIVITY IS LOCATED IN A BROAD AREA OF UPPER DIVERGENCE OUT AHEAD OF THE SHORTWAVE TROUGH DIGGING THROUGH THE EASTERN DAKOTAS AND INTO WESTERN MINNESOTA AT THE CURRENT TIME. SOME DPVA AND MORE FOCUSED UPPER DIVERGENCE IN THE LEFT EXIT REGION OF THE APPROACHING UPPER JET MAX APPEARS TO BE HELPING TO GENERATE SOME NEW SHRA WITH EMBEDDED THUNDER NEAR THE DAKOTA-MINNESOTA BORDER. WATER VAPOR IMAGERY AND RUC UPPER AIR ANALYSIS SHOW A HEALTHY UPPER PV ANOMALY ASSOCIATED WITH THE SHORTWAVE... WITH IT CURRENTLY CENTERED OVER NORTHEAST SOUTH DAKOTA... AND EXPECTED TO SWING ACROSS THE AREA OVER THE NEXT 12 HOURS. A PRE-FRONTAL SURFACE TROUGH APPEARS TO BE CO-LOCATED WITH THE PCPN ACROSS THE CENTRAL CWFA... WITH THE MAIN SURFACE TROUGH AND FRONTAL BOUNDARY CLOSER TO THE AFOREMENTIONED LEADING EDGE OF THE UPPER FEATURE. EXPECT THINGS TO CONTINUE TO PUSH EAST TODAY... ALBEIT AT A SLOW PACE GIVEN THE AMPLIFIED UPPER PATTERN ACROSS THE EASTERN TWO THIRDS OF NORTH AMERICA. THE MAIN THEME FOR THE NEXT SEVERAL DAYS WILL BE FOR THE UPSTREAM SHORTWAVE TROUGH TO SWING THROUGH AND COOL THINGS DOWN... FOLLOWED BY SOME WEAK UPPER RIDGING IN NORTHWEST FLOW... THEN THE ARRIVAL OF ANOTHER SOMEWHAT POTENT SHORTWAVE PROGGED TO DIVE SOUTHEAST THROUGH THE AREA FRIDAY INTO EARLY SATURDAY. THE MODELS ARE IN FAIRLY POOR AGREEMENT ON THE DETAILS OF SHORTWAVE AMPLITUDE AND TIMING ONCE WE GET BEYOND THE FIRST 60 HOURS OR SO OF THE FORECAST... AND THINGS WITHIN THAT FIRST 60 HOURS ARE NOT DRAMATICALLY DIFFERENT FROM HOW THEY WERE FOR THE PREVIOUS FORECASTS. SO... DO NOT PLAN TO MAKE ANY SIGNIFICANT CHANGES TO THE GOING FORECAST... AND WILL BLEND IT WITH THE LATEST NAM AND GFS FOR THE FIRST DAY OR TWO THEN TREND TOWARD A BLEND WITH THE ECMWF AND GFS. WILL TRY TO FOCUS POPS ON WHEN WE ARE EXPECTING TO SEE SHORTWAVES MOVE THROUGH THE AREA... ALTHOUGH WITH CYCLONIC FLOW AND LOW HEIGHTS LINGERING... ISOLATED SHRA COULD BE A POSSIBILITY FOR MUCH OF THE FORECAST. STILL EXPECT A DECENT CHANCE FOR SHRA WITH SOME EMBEDDED THUNDER TODAY ACROSS THE EASTERN HALF OF THE CWFA GIVEN THE PRESENCE OF DECENT DEEP LAYER MOISTURE AND UNSEASONABLY STRONG SYNOPTIC SCALE FORCING AHEAD OF THE APPROACHING SHORTWAVE. SOME INSTABILITY IS EXPECTED TO PERSIST AHEAD OF THE SURFACE COLD FRONT... WITH MLCAPE VALUES POSSIBLY GETTING TO AOA 1000 J/KG ACROSS THE CENTRAL AND EASTERN CWFA THIS AFTERNOON AND EVENING. DEEP LAYER SHEAR IS FAIRLY MINIMAL... WHICH WHEN COMBINED WITH THE MARGINAL INSTABILITY... PRECLUDES THE CHANCES FOR MUCH IN THE WAY OF SEVERE WEATHER... BUT CAN/T RULE OUT THE POSSIBILITY OF AN ISOLATED HAILER OR MARGINAL WIND EVENT... MAINLY OVER THE SOUTH CENTRAL AND SOUTHEAST PORTION OF THE AREA THIS AFTERNOON AND EVENING. OTHERWISE... WILL TIME POPS EASTWARD THROUGH TODAY AND TONIGHT AS THE SHORTWAVE AND FRONTAL BOUNDARY PLOD ACROSS THE AREA. WILL LINGER CHANCE POPS OVER THE EASTERN CWFA ON WEDNESDAY AS CYCLONIC BOUNDARY LAYER FLOW PERSIST IN THAT AREA ALONG WITH THE POCKET OF COLD MID LEVEL TEMPERATURES AND DEEPER MOISTURE. WILL ALLOW FOR DRY CONDITIONS ACROSS THE ENTIRE AREA WEDNESDAY NIGHT AS WEAK RIDGING STARTS TO GIVE WAY TO RETURN FLOW ACROSS THE WESTERN PART OF THE AREA. WILL KEEP THINGS AS PREVIOUSLY FORECAST BEYOND THAT TIME FRAME... WITH SOME DIURNAL SHRA STILL POSSIBLE OVER THE EAST ON THURSDAY... THEN A RETURN OF POPS ACROSS THE ENTIRE AREA THURSDAY NIGHT THROUGH FRIDAY AS THE NEXT SHORTWAVE STARTS TO DROP TOWARD THE AREA. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && RAH/TRH
Hazardous weather outlook, Jul 21, 3:31 AM CDT, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 331 AM CDT TUE JUL 21 2009 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 221200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 331 AM CDT TUE JUL 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA TODAY... ALTHOUGH THE CHANCE IS LIMITED TO THE MORNING HOURS ACROSS WEST CENTRAL MINNESOTA. THERE IS A CHANCE OF THUNDERSTORMS OVER PORTIONS OF CENTRAL MINNESOTA AS WELL AS SOUTH CENTRAL AND EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED TODAY OR TONIGHT... BUT AN ISOLATED SEVERE THUNDERSTORM COULD PRODUCE HAIL UP TO ONE INCH IN DIAMETER THIS AFTERNOON INTO EARLY THIS EVENING... MAINLY ACROSS EAST CENTRAL AND SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE ACROSS WEST CENTRAL WISCONSIN ON WEDNESDAY... AND ACROSS THE ENTIRE AREA FROM LATE THURSDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. TRH
In the hours before
Special weather statement, Jul 21, 12:51 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1251 PM CDT TUE JUL 21 2009 MNZ043-211830- MORRISON- 1251 PM CDT TUE JUL 21 2009 AT 1250 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF LITTLE FALLS...OR 5 MILES SOUTHEAST OF RANDALL. THIS STORM WAS MOVING EAST AT 25 MPH. HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... LITTLE FALLS. PIERZ. LASTRUP. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. && LAT...LON 4615 9383 4591 9383 4595 9455 4615 9434 TIME...MOT...LOC 1751Z 269DEG 23KT 4604 9441
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 1:26 PM CDT | Special Weather Statement | MPX | Morrison | 49 min |
| Jul 21, 1:58 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Morrison | 47 min |
| Jul 21, 2:15 PM CDT | Special Weather Statement | MPX | Carver | 45 min |
| Jul 21, 2:22 PM CDT | Severe Thunderstorm Warning | MPX | Benton | 38 min |
| Jul 21, 2:28 PM CDT | Special Weather Statement | MPX | Sherburne | 47 min |
| Jul 21, 2:43 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth | 47 min |
| Jul 21, 2:53 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Sherburne | 37 min |
| Jul 21, 3:19 PM CDT | Special Weather Statement | MPX | Washington | 41 min |
| Jul 21, 3:24 PM CDT | Special Weather Statement | MPX | Wright | 51 min |
| Jul 21, 3:31 PM CDT | Special Weather Statement | MPX | Faribault | 44 min |
| Jul 21, 3:43 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Sherburne, Wright | 62 min |
| Jul 21, 3:52 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin, Wright | 53 min |
| Jul 21, 4:11 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin | 49 min |
| Jul 21, 4:16 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, Wright | 44 min |
| Jul 21, 4:19 PM CDT | Severe Thunderstorm Warning | MPX | Washington | 41 min |
| Jul 21, 4:36 PM CDT | Severe Thunderstorm Warning | MPX | Anoka | 24 min |
| Jul 21, 4:53 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin | 36 min |
| Jul 21, 4:56 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Nicollet, Sibley | 49 min |
| Jul 21, 5:02 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Washington | 43 min |
| Jul 21, 5:05 PM CDT | Severe Thunderstorm Warning | MPX | Ramsey | 24 min |
| Jul 21, 5:10 PM CDT | Areal Flood Advisory | MPX | Washington | 2 hr |
| Jul 21, 5:54 PM CDT | Special Weather Statement | MPX | Dakota | 51 min |
| Jul 21, 6:18 PM CDT | Special Weather Statement | MPX | Waseca | 42 min |
| Jul 21, 6:37 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa | 38 min |
Nearby
Special Weather Statements in Minnesota, 2009Every special weather statement in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.